Alert archive / Illinois / Flash Flood Warnings in 1996

Flash Flood Warning 18, NWS Quad Cities, IA

July 18, 1996Stephenson County, Illinois

NWS Quad Cities, IA issued this flash flood warning at Jul 18, 1996, 1:01 AM CDT for Stephenson County, Illinois. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 18, 1996, 1:01 AM CDT (06:01 UTC)
Expired
Jul 18, 1996, 7:00 AM CDT
In force
6 hr
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Stephenson County, IL

The radar

The Quad Cities radar (KDVN), 112 km from the middle of the area, began a volume at 06:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 6.0 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1996-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3433 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1996-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 327 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3433 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
603 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
327 m²/s²
0-3 km storm-relative helicity
584 m²/s²
Significant tornado parameter
6.3
Supercell composite
35.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLI 180601
FFWMLI
ILC177-181200-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
101 AM CDT THU JUL 18 1996
 
THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A
FLASH FLOOD WARNING
EFFECTIVE UNTIL  700 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTH CENTRAL ILLINOIS
 
   ...STEPHENSON COUNTY
 
AT 1254 AM NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A LARGE BAND OF
THUNDERSTORMS TRACKING ACROSS EASTERN PORTIONS OF STEPHENSON COUNTY.
RADAR ESTIMATES INDICATED THAT THESE STORMS HAVE DEPOSITED BETWEEN 1 TO
2 INCHES OF RAIN OVER THE PAST HOUR. THIS BRINGS THE TOTAL RAINFALL
ESTIMATE TO 4 TO 5 INCHES AND FLASH FLOODING IS LIKELY ALREADY
OCCURRING.
 
PERSONS IN STEPHENSON COUNTY EAST OF HIGHWAY 36 CAN EXPECT MAJOR RISES
ON LOCAL STREAMS AND CREEKS... WITH MANY ROADS LIKELY TO BE EFFECTED BY
FLOODING THIS MORNING.
 
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD!
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGER OF FLOODING.
 
HIRSCH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 7:50 PM CDT, 5 hours 11 minutes earlier.

Area forecast discussion, Jul 17, 7:50 PM CDT, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
745 PM CDT WED JUL 17 1996

23Z MAPS SURFACE ANALYSIS SHOWS BROAD TROUGH ACROSS THE CENTRAL PLAINS
WITH THE LOW PROGGED TO DEVELOP ACROSS CENTRAL SOUTH DAKOTA.  STORMS
CONTINUE TO FIRE ALONG THE WARM FRONT ACROSS CENTRAL IOWA INTO NORTHERN
ILLINOIS... IN AN AREA OF STRONG THETAE CONVERGENCE.

JET DYNAMICS NOT ALL THAT IMPRESSIVE ON THE NGM AND POINTS WELL NORTH
OF THE AREA.  TRAJECTORY MODELS SHOW STRONG WARM AIR ADVECTION AND THIS
SHOULD PUSH THE WARM FRONT NORTH INTO WISCONSIN.  BEST K AND LI NUMBERS
AND VERTICAL VELOCITIES ALSO POINT NORTH ACROSS MINNESOTA.  LOW-LEVEL
JET NOT YET SHOWING UP ON THE PROFILERS.

BELIEVE THAT HOPE OF THUNDERSTORMS TONIGHT TIED TO MCS OUTFLOW BOUNDARY
PUSHING ACROSS THE NORTHERN PORTION OF THE AREA.  FRONTAL LOCATION
SHOULD INHIBIT THUNDERSTORMS MUCH SOUTH OF HIGHWAY 20.

REAL WARM AIR BEHIND THE FRONT AND SO TROPICAL FWC TEMPERATURES LOOK
GOOD.

CID 072/20    DBQ 070/30    MLI 075/20    BRL 075/10

HIRSCH

In the hours before

Local storm report, Jul 17, 7:38 PM CDT, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
730 PM CDT WED JUL 17 1996

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0615 PM    ERN HALF OF COUNTY        IL   WIND DAMAGE
07/17/96   BUREAU                         NUMEROUS LARGE TREES DOWN

0645 PM    ERN PTN OF COUNTY         IL   FLOODING
07/17/96   BUREAU                         NUMEROUS ROADS UNDER 2-3 FEET:
                                          OF WATER -- ONE WASHOUT
Special weather statement, Jul 17, 8:01 PM CDT, 5 hours before
ILZ017-180345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
800 PM CDT WED JUL 17 1996

...SMALL STREAM FLOOD ADVISORY IN EFFECT FOR BUREAU COUNTY...

A SMALL STREAM FLOOD ADVISORY CONTINUES IN EFFECT THIS EVENING FOR
BUREAU COUNTY IN NORTH CENTRAL ILLINOIS.  THE BUREAU COUNTY SHERIFF
REPORTED THAT NUMEROUS ROADS WERE UNDER TWO TO THREE FEET OF WATER
IN THE EASTERN PART OF THE COUNTY BETWEEN 630 PM AND 700 PM
THIS EVENING.

THE WATER HAS BEGUN TO RECEDE...BUT ADDITIONAL THUNDERSTORMS WITH
HEAVY RAIN ARE EXPECTED TO RE-ENTER THE EASTERN PART OF THE COUNTY
BY 900 PM THIS EVENING.

PERSONS NEAR CREEKS AND OTHER LOW-LYING AREAS ARE URGED TO STAY ALERT
FOR RISING WATER.  BE PREPARED TO MOVE TO HIGHER GROUND IF A FLASH
FLOOD WARNING IS ISSUED. DON'T DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

BOEHMKE
Local storm report, Jul 17, 9:08 PM CDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
905 PM CDT WED JUL 17 1996

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

X0859 PM    4 W COLETA                IL   0.75 INCH HAIL
07/17/96   WHITESIDE

CORONA
Local storm report, Jul 17, 9:34 PM CDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
930 PM CDT WED JUL 17 1996

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0900 PM    1 1/2 W COLETA            IL   TORNADO
07/17/96   WHITESIDE                 1 FOOT DIAMETER TREES DOWN

CORONA
Local storm report, Jul 17, 11:18 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1117 PM CDT WED JUL 17 1996

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0615 PM    ERN HALF OF COUNTY        IL   WIND DAMAGE
07/17/96   BUREAU                         NUMEROUS LARGE TREES DOWN

0859 PM    4 W COLETA                IL   0.75 INCH HAIL
07/17/96   WHITESIDE

0900 PM    1 1/2 W COLETA            IL|   TORNADO
07/17/96   WHITESIDE                      1 FOOT DIAMETER TREES DOWN

HIRSCH

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 8:20 PM CDTTornado WarningDVNCarroll55 min
Jul 17, 8:46 PM CDTSevere Thunderstorm WarningDVNWhiteside59 min
Jul 17, 8:56 PM CDTFlash Flood WarningDVNCarroll, Whiteside6 hr
Jul 17, 9:10 PM CDTTornado WarningDVNWhiteside65 min

Nearby

Flash Flood Warnings in Illinois, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.